Alert archive / Louisiana / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 29, NWS Lake Charles, LA
NWS Lake Charles, LA issued this severe thunderstorm warning at Mar 25, 2017, 8:21 AM CDT for Calcasieu Parish, Jefferson Davis Parish, Louisiana. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 25, 2017, 8:21 AM CDT (13:21 UTC)
- Expired
- Mar 25, 2017, 9:00 AM CDT
- In force
- 39 min
- Issued by
- NWS Lake Charles, LA
- Area
- Storm-based polygon
- Hail
- 0.88 in
- Wind
- 60.0 mph
The radar
The Lake Charles radar (KLCH), 10 km from the middle of the area, began a volume at 13:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lake Charles Mun, LA (KLCH), launched 12:00Z, 1.4 hours before the alert went out and 12 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 827 J/kg
- Mixed-layer CIN
- -51 J/kg
- Mixed-layer LCL
- 769 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 319 m²/s²
- 0-3 km storm-relative helicity
- 350 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 4.8
The text
As transmitted.
016
WUUS54 KLCH 251321
SVRLCH
LAC019-053-251400-
/O.NEW.KLCH.SV.W.0029.170325T1321Z-170325T1400Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Lake Charles LA
821 AM CDT SAT MAR 25 2017
The National Weather Service in Lake Charles has issued a
* Severe Thunderstorm Warning for...
Central Jefferson Davis Parish in southwestern Louisiana...
Calcasieu Parish in southwestern Louisiana...
* Until 900 AM CDT
* At 821 AM CDT, a severe thunderstorm was located 7 miles southwest
of Carlyss, or 7 miles southeast of Vinton, moving east at 45 mph.
HAZARD...60 mph wind gusts and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Lake Charles, Sulphur, Westlake, Welsh, Vinton, Iowa, Lake Charles
Regional Airport, Hayes, Moss Bluff, Carlyss, Lebleu Settlement,
Edgerly, Holmwood, Bell City and Lacassine.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3031 9358 3035 9286 3008 9280 3005 9336
3005 9357
TIME...MOT...LOC 1321Z 259DEG 38KT 3012 9348
HAIL...0.88IN
WIND...60MPH
$$
Brazzell2 follow-up statements
562
WWUS54 KLCH 251333
SVSLCH
Severe Weather Statement
National Weather Service Lake Charles LA
833 AM CDT SAT MAR 25 2017
LAC019-053-251400-
/O.CON.KLCH.SV.W.0029.000000T0000Z-170325T1400Z/
Jefferson Davis LA-Calcasieu LA-
833 AM CDT SAT MAR 25 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 900 AM CDT
FOR CENTRAL JEFFERSON DAVIS AND SOUTHEASTERN CALCASIEU PARISHES...
At 833 AM CDT, a severe thunderstorm was located near Carlyss, or
near Lake Charles Regional Airport, moving east at 30 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Lake Charles, Sulphur, Westlake, Welsh, Iowa, Lake Charles Regional
Airport, Hayes, Moss Bluff, Carlyss, Lebleu Settlement, Holmwood,
Bell City and Lacassine.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3031 9343 3035 9286 3008 9280 3005 9336
3005 9344
TIME...MOT...LOC 1333Z 262DEG 28KT 3015 9331
HAIL...0.75IN
WIND...60MPH
$$222
WWUS54 KLCH 251352
SVSLCH
Severe Weather Statement
National Weather Service Lake Charles LA
852 AM CDT SAT MAR 25 2017
LAC019-053-251401-
/O.EXP.KLCH.SV.W.0029.000000T0000Z-170325T1400Z/
Jefferson Davis LA-Calcasieu LA-
852 AM CDT SAT MAR 25 2017
...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL JEFFERSON DAVIS AND
SOUTHEASTERN CALCASIEU PARISHES WILL EXPIRE AT 900 AM CDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire. However gusty winds
and heavy rain are still possible with this thunderstorm.
LAT...LON 3031 9343 3035 9286 3008 9280 3005 9336
3005 9344
TIME...MOT...LOC 1351Z 259DEG 30KT 3016 9324
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lake Charles, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 25, 6:43 AM CDT, 1 hour 38 minutes earlier.
Area forecast discussion, Mar 25, 6:43 AM CDT, 1 hour 38 minutes before
Area Forecast Discussion
National Weather Service Lake Charles LA
643 AM CDT Sat Mar 25 2017
.DISCUSSION...
For the 03/25/17 1200 UTC TAF package.
&&
.AVIATION...
Initial band of convection pushing through South Central LA at
this time with secondary upstream development occurring over E TX
along/ahead of a CDFNT. Relied heavily on short term guidance
(RAP/HRRR) for the convective timing at each terminal since it
appeared to have a relatively good grasp on current radar trends.
Period of MVFR CIGS will occur between the convection, with VFR
amid brisk WNW winds expected behind the front by afternoon.
Numerical MOS hinting at some light VSBY restrictions and/or MVFR
CIGS toward the end of the forecast period. Will let subsequent
shifts further evaluate this potential.
13
&&
.PREV DISCUSSION... /issued 456 AM CDT Sat Mar 25 2017/
SYNOPSIS...
A line of storms is progressing east acrs the area near 30 mph.
As of 430 am, the line extends from eastern Avoyelles Parish to
Cameron. So far, the line has produced quite a bit of lightning
along with some heavy rainfall and strong gusty winds, but nothing
reaching svr limits. This activity was occurring along a trough
in advance of a cold front that stretches from eastern OK south
acrs eastern TX, part of a large vertically stacked low pres
system over OK that is moving toward the lower/mid MS valley.
24
DISCUSSION...
HRRR, NAM and RAP guidance this morning have been indicating
another line of convection developing behind the existing one,
along the cold front. Overnight trends in the regional radar
mosaic and IR stlt imagery have been slow to show this happening
thus far, although stlt has shown a thin line of clouds developing
and the past few volume scans are beginning to pick up a few
echoes. For now, kept highest PoPs along and east of where the
current band of storms is occurring this morning. However, low lvl
moisture is expected to remain sufficient ahead of the frontal
boundary that a few showers or storms could re-develop over the
area, especially once daytime heating starts. Thus, while the HRRR
has been rather aggressive with the development of this
convection early this morning, think things will trend that way
later on. That said, once any activity does develop, there will be
the potential for a few strong storms, with marginally svr wind
gusts most likely mainly from central LA into the Acadiana region
where SPC has a SLGT risk outlined for today.
Convection will shift east through the aftn as the upper trough
axis pivots east. Drier air will filter into the region with dry
weather expected tonight into Sunday. The cold front will not make
it through the area however, instead stalling and weakening. Highs
today are expected to reach the lower 80s. Some cooler air could
slip into our northwestern zones tonight, allowing for low
temperatures to fall into the middle 50s, but otherwise lows are
only forecast to reach the lower to middle 60s. A little more in
the way of sunshine on Sunday will allow high temperatures to be a
few degrees higher than today.
The next chc for showers and storms will arrive late Sunday night
into Monday as another in a series of low pres systems moves
through the region. Dynamics with this system will be a little
weaker over the area with conditions more conducive for strong to
svr storms expected to stay north of the area. This trough will
quickly transit the area within the progressive pattern aloft.
Some low rain chcs could linger over the area on Tuesday as a weak
sfc front stretches west to east acrs northern/central LA.
A more robust trough will cross the southwestern states and enter
the southern plains Wednesday. The upper trough and its
associated sfc low will move toward the lower/middle MS valley
through Thursday, bringing a decent chc for convection Wednesday
into Thursday. This system will also have the potential to bring
some svr storms to the area. However, there are some differences
in model solutions regarding timing and strength of the various
features. After a brief reprieve on Friday, another system looks
to affect the area by next weekend (just beyond this fcst period),
but ongoing differences among the global models keeps fcst
confidence rather low at this time.
Abv normal temperatures are expected to prevail again through the
upcoming week with lows in the 60s and highs in the lower to
middle 80s each day.
24
MARINE...
Strong southerly winds and elevated seas will diminish today with
winds becoming more southwesterly as a cold front approaches the
coastal waters and stalls. Sctd showers and tstms can be expected
this morning as the front moves into the area, with activity
exiting to the east late this aftn and evening as drier air moves
into the area. Winds will shift back to the south by Sunday as
the stalled front washes out. Light to moderate southerly winds
will prevail through early next week, strengthening by midweek as
another low pres system approaches from the west.
24
&&
.PRELIMINARY POINT TEMPS/POPS...
AEX 80 56 83 65 / 40 10 10 20
LCH 81 62 82 68 / 60 10 10 10
LFT 82 65 84 68 / 80 10 10 10
BPT 82 63 82 69 / 50 10 10 10
&&
.LCH WATCHES/WARNINGS/ADVISORIES...
LA...None.
TX...None.
GM...SMALL CRAFT EXERCISE CAUTION until 1 PM CDT this afternoon for
GMZ435-450-452-455-470-472-475.
&&Hazardous weather outlook, Mar 25, 5:44 AM CDT, 2 hours 37 minutes before
Hazardous Weather Outlook National Weather Service Lake Charles LA 544 AM CDT Sat Mar 25 2017 LAZ027>033-041>045-052>055-073-074-TXZ180-201-215-216-259>262- 261045- Vernon-Rapides-Avoyelles-Beauregard-Allen-Evangeline-St. Landry- Calcasieu-Jefferson Davis-Acadia-Lafayette-Upper St. Martin- Vermilion-Iberia-St. Mary-Lower St. Martin-West Cameron- East Cameron-Tyler-Hardin-Jefferson-Orange-Northern Jasper- Northern Newton-Southern Jasper-Southern Newton- 544 AM CDT Sat Mar 25 2017 This Hazardous Weather Outlook is for portions of central Louisiana, south central Louisiana, southwest Louisiana, west central Louisiana, and southeast Texas. .DAY ONE...Today and Tonight A band of showers and thunderstorms will continue to move east this morning across Acadiana. Additional scattered showers and thunderstorms are expected to develop later this morning and move east through the afternoon. While widespread severe weather is not expected, a few storms will be capable of producing strong wind gusts as well as frequent cloud to ground lightning and heavy downpours. Convection will end by this evening with dry weather expected overnight. .DAYS TWO THROUGH SEVEN...Sunday through Friday A series of systems will affect the area through the week, with the first on Monday and another Wednesday into Thursday. The risk for severe weather will be minimal on Monday but there is a slight risk for severe storms with the midweek system. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated today. GMZ430-432-435-450-452-455-470-472-475-261045- Sabine Lake-Calcasieu Lake-Vermilion Bay- Coastal waters from Cameron LA to High Island TX out 20 NM- Coastal waters from Intracoastal City to Cameron LA out 20 NM- Coastal waters from Lower Atchafalaya River to Intracoastal City LA out 20 NM- Waters from Cameron LA to High Island TX from 20 to 60 NM- Waters from Intracoastal City to Cameron LA from 20 to 60 NM- Waters from Lower Atchafalaya River to Intracoastal City LA from 20 to 60 NM- 544 AM CDT Sat Mar 25 2017 This Hazardous Weather Outlook is for portions of Gulf of Mexico. .DAY ONE...Today and Tonight Small craft exercise caution conditions are expected over the coastal waters this morning, with conditions improving through the afternoon. Scattered showers and a few thunderstorms will be possible, mainly over the nearshore waters. Occasional cloud to ground lightning will be possible with any storms that develop. .DAYS TWO THROUGH SEVEN...Sunday through Friday An active pattern will bring another storm system by mid-week. Small Craft Advisory conditions along with strong storms will be possible from late Wednesday into Thursday. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. 24
In the hours before
Special weather statement, Mar 25, 7:56 AM CDT, 25 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
756 AM CDT SAT MAR 25 2017
LAZ027-030-251345-
Beauregard LA-Vernon LA-
756 AM CDT SAT MAR 25 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN BEAUREGARD AND
SOUTHEASTERN VERNON PARISHES UNTIL 845 AM CDT...
At 756 AM CDT, Doppler radar was tracking a strong thunderstorm near
De Ridder, moving northeast at 35 mph.
Nickel size hail will be possible with this storm.
Locations impacted include...
Pitkin, Sugartown, De Ridder, Deridder, Fullerton, Cravens and
Bundick Lake.
LAT...LON 3106 9283 3092 9283 3088 9289 3088 9298
3082 9298 3070 9317 3084 9332 3117 9295
TIME...MOT...LOC 1256Z 226DEG 31KT 3083 9318
13Special weather statement, Mar 25, 8:11 AM CDT, 10 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
811 AM CDT SAT MAR 25 2017
LAZ041-251400-
Calcasieu LA-
811 AM CDT SAT MAR 25 2017
...SIGNIFICANT WEATHER ADVISORY FOR CALCASIEU PARISH UNTIL 900 AM
CDT...
At 811 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Lunita to Edgerly to 9 miles south of
Vinton. Movement was east at 40 mph.
Dime size hail and winds in excess of 40 mph will be possible with
these storms.
Locations impacted include...
Lake Charles, Sulphur, Westlake, Vinton, Lake Charles Regional
Airport, Moss Bluff, Carlyss, Lunita, Buhler, Lebleu Settlement,
Gillis, Edgerly and Holmwood.
LAT...LON 3005 9370 3007 9371 3005 9372 3007 9372
3021 9360 3039 9364 3039 9313 3038 9313
3038 9311 3018 9304 3005 9311
TIME...MOT...LOC 1311Z 273DEG 34KT 3038 9355 3021 9349 3006 9360
13The office that day
Everything else NWS Lake Charles, LA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 25, 12:13 AM CDT | Severe Thunderstorm Warning | LCH | Beauregard, Vernon | 36 min |
| Mar 25, 12:52 AM CDT | Special Weather Statement | LCH | Vernon | 53 min |
| Mar 25, 1:03 AM CDT | Special Weather Statement | LCH | Beauregard | 42 min |
| Mar 25, 7:56 AM CDT | Special Weather Statement | LCH | Vernon | 49 min |
| Mar 25, 8:11 AM CDT | Special Weather Statement | LCH | Calcasieu | 49 min |
| Mar 25, 9:18 AM CDT | Special Weather Statement | LCH | Acadia, Cameron, Jefferson Davis | 42 min |
| Mar 25, 9:31 AM CDT | River Flood Warning | LCH | Calcasieu | 51 hr |
| Mar 25, 10:14 AM CDT | Special Weather Statement | LCH | Vermilion | 61 min |
| Mar 25, 10:59 AM CDT | Special Weather Statement | LCH | Saint Martin | 46 min |
| Mar 25, 11:04 AM CDT | Special Marine Warning | LCH | 56 min | |
| Mar 25, 11:30 AM CDT | Special Weather Statement | LCH | Saint Martin | 45 min |
| Mar 25, 1:12 PM CDT | Special Marine Warning | LCH | 63 min |
Nearby
Severe Thunderstorm Warnings in Louisiana, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.